A case report of ceftriaxone-induced cardiopulmonary arrest

Faith Abodunrin, Mahmoud Ismayl, Ahmed Aboeata, Robert Plambeck

Research output: Contribution to journalArticlepeer-review

Abstract

Introduction: and Importance: Ceftriaxone is used frequently in treating infectious diseases. While hypersensitivity skin reactions are common with the use of ceftriaxone, anaphylactic reactions are rare. Case presentation: A 66-year-old female presented to our hospital with complaints of headache and sinus congestion. Vital signs showed hypoxia, and the physical exam was unremarkable. A computed tomography scan of the chest revealed right upper lobe pneumonia, and the patient was started on ceftriaxone and azithromycin. The patient went into asystole 1 min after ceftriaxone administration. She did not require cardiopulmonary resuscitative measures as she spontaneously transitioned to normal sinus rhythm. Given the timing of the event immediately after ceftriaxone administration, we determined ceftriaxone was the likely culprit. The patient received alternative treatment for pneumonia and recovered without sequelae. We added ceftriaxone to her allergy list. Clinical discussion: This case report highlights a rare adverse event associated with ceftriaxone. After an extensive literature search, we found only four other reported cases of cardiopulmonary arrest following ceftriaxone. The exact mechanism for this adverse event has not been fully elucidated. Conclusion: Clinicians should be aware of the potential for ceftriaxone-induced asystole, perform allergy reviews and obtain informed consent before its administration.

Original languageEnglish (US)
Article number104813
JournalAnnals of Medicine and Surgery
Volume84
DOIs
StatePublished - Dec 2022

All Science Journal Classification (ASJC) codes

  • Surgery

Fingerprint

Dive into the research topics of 'A case report of ceftriaxone-induced cardiopulmonary arrest'. Together they form a unique fingerprint.

Cite this